Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Side effects from oral surgery

04/08/2009

Question:

My husband had oral surgery 4 years ago to remove his remaining teeth. He had surgery as out patient at hosp in NC. One week later he became dizzy, we went to local Dr thinking inter ear, however the meds they gave did not work. He is still having dizziness and balance problems. Could something have gone wrong during surgery that has caused this? We are going from Doctor to Doctor and still no answer.

Answer:

This is an anesthesia-related site. Not knowing anything about your husband's age, medical history, type of anesthesia, etc. would make any definitive answer impossible.

Regardless, the fact that the symptoms started one week after surgery implies that the actual surgery and/or anesthesia is not the cause. Anything is possible but the relationship seems remote at best.

One thing you may want to look at is the jaw relationship. Without teeth, the jaw can over close straining muscles, including neck muscles, that might be related to these symptoms.

The obvious problem is that you need a correct diagnosis. It may be of benefit to seek out a university "Orofacial Pain Center", which are groups of dentists who usually work in concert with physicians and psychologists to arrive at a proper diagnosis so that appropriate treatment can be considered. These centers are usually located at dental schools. Good luck.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University